Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Burlington, VT

June 29, 2017Clinton County, Essex County, Franklin County, New York

NWS Burlington, VT issued this flash flood warning at Jun 29, 2017, 10:15 PM EDT for Clinton County, Essex County, Franklin County, New York. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2017, 10:15 PM EDT (02:15 UTC)
Expired
Jun 30, 2017, 2:15 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, NY, Essex County, NY, Franklin County, NY

The radar

The Burlington radar (KCXX), 34 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 10:35 PM EDTFLASH FLOOD4 Ese Peru, NYCULVERTS OVERFLOWING ROADWAY ON ROUTE 9

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

064 
WGUS51 KBTV 300215
FFWBTV
NYC019-031-033-300615-
/O.NEW.KBTV.FF.W.0003.170630T0215Z-170630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
1015 PM EDT THU JUN 29 2017

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Clinton County in northern New York...
  Eastern Franklin County in northern New York...
  Northern Essex County in northern New York...

* Until 215 AM EDT

* At 1014 PM EDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  two inches of rain have already fallen. Flash flooding is expected
  to begin shortly.

* Some locations that will experience flooding include...
  Plattsburgh International Airport, Saranac Lake, Adirondack
  Regional Airport, Plattsburgh, Lake Placid, Peru, Beekmantown,
  Schuyler Falls, Saranac, Altona, Willsboro, Wilmington, Ellenburg
  Depot, Churubusco, Au Sable Forks, Keeseville, Jay In Essex County,
  Lyon Mountain, Clayburg and Merrill.

Additional rainfall amounts of one to one and a half inches are 
possible in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4484 7338 4483 7336 4462 7340 4450 7331
      4444 7329 4436 7334 4427 7343 4426 7451
      4450 7395 4498 7403

$$
Manning
2 follow-up statements
204 
WGUS71 KBTV 300407
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
1207 AM EDT FRI JUN 30 2017

NYC019-031-033-300615-
/O.CON.KBTV.FF.W.0003.000000T0000Z-170630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-Franklin NY-Essex NY-
1207 AM EDT FRI JUN 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
CLINTON...EASTERN FRANKLIN AND NORTHERN ESSEX COUNTIES...

At 1206 AM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Up to two
inches of rain have already fallen. Flash flooding is expected to
begin shortly.

At 1035 PM, culverts were reported overflowing route 9 near Peru. 

Some locations that will experience flooding include...
Plattsburgh International Airport, Saranac Lake, Adirondack Regional
Airport, Plattsburgh, Lake Placid, Peru, Beekmantown, Schuyler Falls,
Saranac, Altona, Willsboro, Wilmington, Ellenburg Depot, Churubusco,
Au Sable Forks, Keeseville, Jay In Essex County, Lyon Mountain,
Clayburg and Merrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4484 7338 4483 7336 4462 7340 4450 7331
      4444 7329 4436 7334 4427 7343 4426 7451
      4450 7395 4498 7403

$$
Manning
501 
WGUS71 KBTV 300610
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
210 AM EDT FRI JUN 30 2017

NYC019-031-033-300617-
/O.EXP.KBTV.FF.W.0003.000000T0000Z-170630T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-Franklin NY-Essex NY-
210 AM EDT FRI JUN 30 2017

...THE FLASH FLOOD WARNING FOR CLINTON...EASTERN FRANKLIN AND
NORTHERN ESSEX COUNTIES WILL EXPIRE AT 215 AM EDT...

The heavy rain threat is coming to an end along with the threat of 
flash flooding. However, many streams and smaller rivers will 
continue to experience sharp rises from prior rainfall and high 
water is still a concern overnight. Please continue to heed any 
remaining road closures and if encountering flooded roadways, turn 
around, don't drown.

LAT...LON 4484 7338 4483 7336 4462 7340 4450 7331
      4444 7329 4436 7334 4427 7343 4426 7451
      4450 7395 4498 7403

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:36 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 29, 9:36 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
936 PM EDT Thu Jun 29 2017

.SYNOPSIS...
Unsettled weather is expected through late Saturday, with
several rounds of showers and thunderstorms. Locally heavy
rainfall is possible, with the potential for isolated flooding.
Thunderstorms on Friday will also have the potential to produce
strong wind gusts. Warmer and much more humid weather conditions
will also move into the region. Drier air will start to move
back in for the last part of the weekend and Monday, with a
good amount of sunshine and seasonable temperatures expected for
Independence Day.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 931 PM EDT Thursday...Another tweak to the forecast to
adjust QPF and pops for the remainder of the evening based on
current conditions, informed by the mesoscale models and CAMs.
Upstream convection over southern Ontario could lead to
additional flooding over northern NY and possibly later in
Northwest VT. Some ground truth reports around 2" from mesonet
sites with additional convection ongoing and upstream. As
elevated instability moves in from the west have seen an
increase in discrete thunderstorm activity east of Lake Ontario
with some cores suggesting small hail as well. Satellite PWATs
suggest we're in excess of 1.5" with increasing warm cloud
depths so any convective activity will be precipitation
efficient. Tonight's rainfall will not bode well for antecedent
conditions prior to additional convective activity Friday and
Saturday. Have not made any changes to the forecast at this
point beyond the overnight hours tonight.

As of 714 PM EDT...A few changes early this evening to reflect
current thinking. Area of showers and thunderstorms continues to
train across northern New York. Additional activity upstream
over Ontario poised to move across the same area for the
remainder of the early part of the evening. Have introduced
heavy rainfall wording across northern zones for this activity.
Don't feel that any widespread flooding is likely at this point
but will continue to monitor flood threat. Have also adjusted
the QPF a little bit upward to better capture current activity
based on observations across northern NY.

Previous discussion below...
12z guidance suite still indicating a rather unsettled period.
In general, the updated forecast isn't all that different from
before, but there are a few items that I'd like to note:

1. although instability has been slower than expected to move
into the region (it's been just light rain and no thunder so
far today), starting to see some elevated convection fire up off
to the west in Ontario. This cluster should be moving through
the area during the mid/late evening. Not sure how how it will
evolve, as various hi-res convective models (RAP, HRRR, BTV WRF)
are showing widely different scenarios and if anything show it
weakening. Kept with higher PoPs for the first half of the
night, but then decreasing after 2am or so. Could be some
locally heavy downpours with any t-storms.

2. Friday we are solidly in the warm sector, with abundant
humidity -- which will lead to convective development by mid
day. Decent instability, marginal shear and low/mid level winds
should support the development of organized convection, so
suspect a few storms during the day will become strong. SPC has
the region outlooked in "Slight Risk". Given the high freezing
levels, hail is not expected, but gusty winds/downbursts are a
possibility. Added in the "Gusty wind" wording to the forecast.
Looks like storms develop just after noon, and should be mostly
done by early evening.

3. Also a moist airmass, with precipitable water values about
1.75", so a sign of locally heavy rainfall as well. Something
we've been advertising for quite some time. Can't rule out some
minor localized flooding tomorrow, but still think Friday helps
to set the stage for Saturday. In any event, it should be an
active weather day around here. See they hydro section for a
little bit more.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 416 PM EDT Thursday...Saturday we will continue our
active weather pattern as a robust moisture laden airmass will
be over the region. PWATs will continue to be in the 1.5-2.0
inch range. As we continue to sit in the warm sector, anticipate
continued increase of warm moist air. By mid day temps warm to
the mid 80s and with surface dew points in the mid to upper 60s
we should have plenty of instability to trigger convection. Warm
cloud depths will continue to be deep and our flow will be
parallel to the incoming cold front. This leads to the idea that
once convection initiates, the storms have the potential to
train over areas that have already see plenty of rainfall. Heavy
rainfall is expected during this time although specific
locations are still not clear at the moment.

Based on the latest couple of runs of some of our CAM models
convective initiation looks to begin slightly later in the day
on Saturday and continues through the evening hours Saturday
night. Based on a consensus of hires guidance I anticipate
between 0.5 to 0.75" of basin wide precip with locally higher
totals in the 1-3" range. By Sunday morning anticipate the
frontal system to pass through the North Country and leave
behind lingering showers in westerly flow. Latest trends in the
guidance show the idea that by Sunday afternoon the showers
should be coming to an end however we'll still be under mostly
cloudy skies as the airmass dries aloft.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 416 PM EDT Thursday...The upper level parent trough that
will bring the heavy rain showers to the North Country over the
weekend will slowly track towards the northeast and will bring
another shot of showers as a weak boundary swings through by mid
day Monday. These showers will likely be isolated to scattered
as the there isn't sufficient moisture in the airmass to
generate much more than a few scattered showers. The outlook for
the rest of the week trends quieter as high pressure returns
for the 4th of July holiday. Expect fairly seasonable times in
the 70s/80s as well as less humid conditions.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Through 00Z Thursday...A widespread mix of MVFR/IFR across the
the region as heavy showers and rain move through the area. All
stations will see overall MVFR conditions with light rain and
as heavier bands move through, conditions will drop to IFR and
even briefly LIFR. Things look to rebound briefly tomorrow
morning back to a mix of VFR/MVFR before the next round of
showers and thunderstorms move in after 16Z. Coverage will be
spotty so have opted mainly for VCSH for tomorrow.

Winds will remain SSE overnight at 05-10 knots before shifting
SSw tomorrow at 05-10 knots with some gusts up to 15 knots.

Outlook...

Friday Night: VFR. Chance SHRA...Slight Chance TSRA.
Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA.
Saturday Night: VFR. Likely SHRA...Slight Chance TSRA.
Sunday: VFR. Chance SHRA.
Sunday Night: VFR. Slight Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Slight Chance SHRA.
Independence Day: VFR. Slight Chance SHRA.

&&

.HYDROLOGY...
As of 400 PM EDT Thursday...Still looks as though average
rainfall totals through late Saturday will average 1.5-2.25"
across the region. Local totals over 3" are not out of the
question due to repeated thunderstorms, however to pinpoint that
sort of detail is not possible at this point. Expectation is
that those areas that see the heaviest rainfall will experience
sharp rises on small streams, overflowing culverts and some
washouts on dirt roads. This does not appear to be a river
flooding situation. We will continue to monitor where any
heavier rain may fall overnight and Friday. Still appears
Saturday will be the higher risk day for any flooding.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Nash
NEAR TERM...Manning/Nash
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...Nash/Verasamy
HYDROLOGY...First
Hazardous weather outlook, Jun 29, 5:40 PM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Burlington VT
540 PM EDT Thu Jun 29 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-302145-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
540 PM EDT Thu Jun 29 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Locally heavy rainfall is possible this evening across northern New
York and northern Vermont. This heavy rainfall could lead to high
water in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A very wet period is expected over the next several days with
average rainfall amounts of 1.5-2.5" forecast through Saturday. With
streamflow values above or much above normal as of this afternoon,
there is little if any storage and much that falls in the next day or
two will go straight to runoff. Any potential flooding
Thursday/Friday will be limited in areal coverage, potentially
setting the stage for flooding Saturday by leaving saturated
antecedent soil conditions.

There is a slight risk of severe thunderstorms Friday across all of
northern New York and much of Vermont. Locally damaging winds are the
primary risk from any severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MANNING

In the hours before

Special weather statement, Jun 29, 6:56 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
656 PM EDT Thu Jun 29 2017

NYZ026-027-029>031-087-300030-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur
656 PM EDT Thu Jun 29 2017

...Showers and Thunderstorms Producing Heavy Rainfall...

An area of showers and occasional thunderstorms was moving east
across northern New York near the international border. This
activity was producing locally heavy rainfall as it moves rapidly
east.

Additional showers and storms over Ontario will move east into
the St. Lawrence Valley and areas near the border through 830 PM
producing additional heavy rainfall.

Be alert to rapidly changing weather conditions. Ponding of water
on roadways, along with poor visibility, is possible in the
heavier showers and thunderstorms.

Manning
Special weather statement, Jun 29, 8:31 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service BURLINGTON VT
831 PM EDT Thu Jun 29 2017

NYZ026>031-034-035-087-VTZ001-002-005-016-300245-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-Eastern Franklin-
Including the cities of Massena, Malone, Plattsburgh, Star Lake,
Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry,
Ticonderoga, Ogdensburg, Potsdam, Gouverneur, Alburgh,
South Hero, St. Albans, Burlington, Enosburg Falls, and Richford
831 PM EDT Thu Jun 29 2017

...Showers and Thunderstorms Producing Heavy Rainfall...

An area of showers and occasional thunderstorms was moving east
across northern New York and northwest Vermont near the
international border. This activity was producing locally heavy
rainfall as it moves rapidly east. Some areas have already seen
1.5 to 2" of rainfall and additional rainfall is expected.

Additional showers and storms with heavy rainfall will move east
across northern New York and the northern Champlain Valley in
Vermont through 1030 PM.

Be alert to rapidly changing weather conditions. Ponding of water
on roadways, along with high water in low-lying and poor drainage
areas can be expected in heavier showers and thunderstorms.

Stay alert, and avoid high water if flooding is observed, or if a
warning is issued.

Manning

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:10 PM EDTFlash Flood WarningBTVFranklin, St. Lawrence4 hr
Jun 30, 2:24 AM EDTAreal Flood WarningBTVClinton, Essex, Franklin6 hr
Jun 30, 3:34 AM EDTFlash Flood WatchBTVClinton, Essex, Franklin, St. Lawrence47 hr
Jun 30, 3:58 PM EDTSpecial Weather StatementBTVEssex47 min
Jun 30, 4:14 PM EDTFlash Flood WarningBTVEssex3 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.